Thunderstorm Wind, Warren
- When
- July 2, 3:01 PM EST
- Where
- Warren County, 1.29 mi WSW of (Gfl)glens Falls Arp
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 43.345, -73.645
A tree was downed on a vehicle on Meadowbrook Road.
A cluster of thunderstorms moved southward down the Hudson Valley on July 2 during the late afternoon and early evening. The storms produced scattered wind damage along their path, mainly to trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A cluster of thunderstorms moved southward down the Hudson Valley on July 2 during the late afternoon and early evening. The storms produced scattered wind damage along their path, mainly to trees. Over 10,000 customers lost power as a result of the storms, including 3,000 in both Saratoga and Columbia Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 2, 1:37 PM EST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 237 PM EDT Thu Jul 2 2020 .SYNOPSIS... A weak cold front will move across the area tonight and tomorrow with isolated to scattered thundertorms into this evening, then another round of scattered showers and thunderstorms on Friday. Mainly dry and warm weather can then be expected for the holiday weekend. && .NEAR TERM /THROUGH TONIGHT/... Scattered thunderstorms are developing over the Adirondacks this afternoon south of a weak backdoor cold front that is dropping south toward the area from Quebec. The atmosphere is moderately unstable this afternoon into this evening with MLCAPE values ranging mostly from 1000 to 2000 J/kg. One or two storms could become strong or even marginally severe as deep layer shear values around 30 kts will be enough for some storms to organize into small convective clusters. In addition, steep low- level lapse rates with DCAPE values from 1000 to 1200 J/kg could result in some sneaky wet microbursts with localized damaging wind gusts possible. The best chance for storms will be over higher terrain where differential heating can result in some small-scale enhanced lift. Otherwise, little-to-no large-scale forcing today should keep storm coverage low with pops of 20 to 40 percent adequate for our area into this evening. Scattered storms will end across the area by mid- evening with mainly clear skies developing overnight although some clouds may increase from the north later tonight with the approach of the cold front. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... Weak frontal boundary will slide across the area on Friday while a mid-level short wave digs southeast from Quebec in northwest flow aloft. This forcing should result in another round of showers and thunderstorms firing during the afternoon. This will be a rather weak and subtle frontal boundary, and determining the exact location of storms Friday afternoon at this point is not easy, although the latest round of operational modelling seems to be targetting the southern half of our area. Forcing aloft should be sufficient for high chc pops for the entire area Friday afternoon, while the highest pops will be over terrain in the south closer the surface front including the Catskills and Litchfield Hills. Conditions will once again be rather warm and muggy with high temperatures in the 80s and dew points in the mid to upper 60s. Saturday through Sunday appears to be mainly dry and quite warm as our area will be near the northeast edge of a large upper level ridge covering the central CONUS. The best chance for a thunderstorm during this period will be Sunday afternoon as a short wave rotates southeast around the northeast rim of the ridge. Otherwise temperatures will be a bit above normal through this period with highs mainly 85 to 90 and lows mostly in the 60s. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... During the extended period, our region will be situated along the northern periphery of strong upper level ridging that extends across much of the central and eastern CONUS. While there may be a slight to low chance each day of a diurnally- driven shower or thunderstorm, coverage of storms is expected to be rather low due to limited forcing. The best chance may be towards later in the week (Wednesday, Thursday or Friday), as some upper level disturbances rotating through the zonal flow aloft will move across the area and provide more lift and coverage of storms. The timing of these subtle feature is still rather uncertain, so which day will be most active is still unknown at this time. Showers and storms should diminish after the evening hours, so most overnight hours look to be dry through the week. Temperatures are expected to be above normal through the week. 850 hpa temps will rise from around 15 to 17 C on Monday to 18 to 20 C for the rest of the week. This should allow temps to reach into the upper 80s to low 90s for highs in valley areas. Overnight lows will remain muggy in the 60s to low 70s. With dewpoints in the 60s through the week, it will feel rather muggy and sticky each day. Will need to watch for heat index values getting close to the mid 90s by the middle to latter portion of the week and heat advisory statements could be needed at some point. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... VFR conditions ongoing this afternoon with a backdoor cold front pushing southward towards to the Canadian/NY border. As a result, scattered showers and thunderstorms are possible this afternoon which is why we have included VCSH starting around 20UTC at GFL, ALB and PSF. Given how far north the front is located, we chose not to include the chances for showers at POU. In addition, since thunderstorms activity should be isolated to scattered, we did not include VCTS at this time. However, we will amend the latest TAFs based on radar trends and coverage. As the backdoor cold front sinks southward into New York State tonight, chances for isolated showers linger so continued the VCSH mention through most of the night. Once the front reaches the TAF terminals from north to south by 09 - 11 UTC, ceilings will likely become MVFR at GFL, PSF and ALB. The lowest ceilings are expected at PSF and GFL and we showed the potential for near IFR ceilings with a mention of SCT010. We did not have enough confidence for MVFR ceilings at POU so we only show SCT025. MVFR ceilings should improve to VFR by late morning tomorrow but showers and thunderstorms will once again have the potential to develop towards the end of the TAF period. Current confidence for the showers and storms to be tied to the terrain initially which is why we only showed a PROB30 for -TSRA at PSF. Winds will be north-northwest today near or less than 5kts through today (higher in any thunderstorms) before becoming near calm tonight. Winds should become north-northeast late tonight into early tomorrow morning once the backdoor cold front pushes through the region and be sustained near or less than 5kts. Outlook... Friday Night: Moderate Operational Impact. Scattered SHRA...TSRA. Independence Day: Low Operational Impact. NO SIG WX. Saturday Night: No Operational Impact. NO SIG WX. Sunday: Low Operational Impact. Slight Chance of SHRA...TSRA. Sunday Night: No Operational Impact. NO SIG WX. Monday: Low Operational Impact. Slight Chance of SHRA...TSRA. Monday Night: No Operational Impact. NO SIG WX. Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA. && .FIRE WEATHER... A cold front in Canada will drop south today through Friday. Above normal temperatures and isolated thunderstorms are expected today. Temperatures near normal Friday with scattered thunderstorms as the cold front tracks through our region. Mainly dry weather and slightly above normal temperatures are expected for the holiday weekend. The RH values will be 40 to 55 percent this afternoon, and then increase to 80 to 100 percent Friday morning. RH values will drop to 55 to 70 percent Friday afternoon with scattered thunderstorms. The winds will be north to northwest at 15 mph today before become light tonight. Winds become northeast to east Friday at 15 mph or less. && .HYDROLOGY... Widespread hydrological issues are not expected on the main stem rivers the next several days for the ALY Hydrological Service Area. Much of the HSA remains in either Abnormally Dry or Moderate Drought category per the latest US Drought Monitor issued last Thursday. Most rivers remain below the 25th percentile of 7-day average streamflow. Very warm and mainly dry weather is expected today, isolated showers and thunderstorms cannot be ruled out especially over the higher terrain. Additional rainfall is expected on late Thursday night into Friday with a back door cold front. Some locally heavy rainfall is possible from any thunderstorms on Friday. Basin average rainfall my range from a few tenths to up to an inch. Drier weather is expected on the holiday weekend. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...MSE NEAR TERM...MSE SHORT TERM...MSE LONG TERM...JPV AVIATION...Speciale FIRE WEATHER...MSE HYDROLOGY...NAS
Hazardous Weather Outlook National Weather Service Albany NY 253 PM EDT Thu Jul 2 2020 CTZ001-013-MAZ001-025-NYZ038>040-047>054-058>061-063>066-082- VTZ013>015-031900- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery- Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- Northern Fulton-Bennington-Western Windham-Eastern Windham- 253 PM EDT Thu Jul 2 2020 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...This afternoon and tonight. Isolated thunderstorms will occur late this afternoon into this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is also a chance of thunderstorms Friday afternoon into the early evening. There is a Marginal Risk for severe thunderstorms with large hail and damaging winds. Locally heavy rain is also possible in thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ032-033-041>043-083-084-031900- Northern Herkimer-Hamilton-Northern Saratoga-Northern Warren- Northern Washington-Southeast Warren-Southern Washington- 253 PM EDT Thu Jul 2 2020 This Hazardous Weather Outlook is for east central New York and eastern New York. .DAY ONE...This afternoon and tonight. Scattered thunderstorms will occur late this afternoon into this evening. The strongest storms could produce localized damaging wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is also a chance of thunderstorms Friday afternoon into the early evening. There is a Marginal Risk for severe thunderstorms with large hail and damaging winds. Locally heavy rain is also possible in thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MSE
Special Weather Statement
National Weather Service Albany NY
315 PM EDT Thu Jul 2 2020
NYZ042-043-021945-
Northern Washington-Northern Warren-
315 PM EDT Thu Jul 2 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN AND NORTHERN
WASHINGTON COUNTIES...
At 315 PM EDT, a strong thunderstorm was located over Huletts
Landing, or 7 miles northwest of Whitehall, moving south at 30 mph.
Wind gusts up to 50 mph and penny size hail are possible with this
storm.
Locations impacted include...
Whitehall, Hague, Comstock, Bolton Landing, Huletts Landing, Putnam,
Mount Hope, Hampton, Shelving Rock, South Bay, Putnam Station, South
Bay Village, Snody Dock, Sabbath Day Point, Hampton Flats, Grays
Corner, Brayton, East Whitehall, Ottenburgs Ramp and North Bolton.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If you are on or near Lake George, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 4377 7335 4374 7337 4373 7337 4369 7340
4364 7343 4362 7342 4359 7343 4357 7339
4362 7337 4363 7330 4358 7330 4357 7327
4355 7325 4349 7325 4341 7362 4377 7370
4379 7336
TIME...MOT...LOC 1915Z 355DEG 26KT 4364 7350
CSSpecial Weather Statement
National Weather Service Albany NY
329 PM EDT Thu Jul 2 2020
NYZ042-083-022000-
Southeast Warren-Northern Warren-
329 PM EDT Thu Jul 2 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WARREN COUNTY...
At 329 PM EDT, a strong thunderstorm was located over Bolton Landing,
or near Warrensburg, moving south at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Warrensburg, Lake George Village, Glens Falls North, Lake Luzerne
Campground, Queensbury, Lake Luzerne, Bolton, Lake George, Thurman
Station, Cleverdale, Big Hollow, Beartown, French Mountain, Fourth
Lake, Diamond Point, Oneida Corners, Paradise Beach, Athol,
Crosbyside and Lake Sunnyside.
This includes Interstate 87 between exits 20 and 24.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4363 7367 4337 7361 4335 7360 4329 7383
4330 7383 4332 7385 4359 7384
TIME...MOT...LOC 1929Z 358DEG 17KT 4353 7367
CSSpecial Weather Statement National Weather Service Albany NY 340 PM EDT Thu Jul 2 2020 NYZ043-084-022015- Northern Washington-Southern Washington- 340 PM EDT Thu Jul 2 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WASHINGTON COUNTY... At 340 PM EDT, a strong thunderstorm was located over Comstock, or 8 miles south of Whitehall, moving south at 30 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Hudson Falls, Fort Edward, Granville, Hartford, Kingsbury, Fort Ann, Middle Granville, Braymer School, Dunham Basin, Smiths Basin, Adamsville, North Granville, South Granville, Truthville, Raceville, West Pawlet, Tripoli, West Granville, Slateville and East Hartford. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4331 7325 4323 7358 4341 7361 4349 7325 TIME...MOT...LOC 1940Z 342DEG 28KT 4343 7343 CS
Special Weather Statement
National Weather Service Albany NY
346 PM EDT Thu Jul 2 2020
NYZ043-022015-
Northern Washington-
346 PM EDT Thu Jul 2 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WASHINGTON COUNTY...
At 345 PM EDT, a strong thunderstorm was located over Comstock, or
near Whitehall, moving south at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Whitehall, Comstock, Mount Hope, Lock Twelve Marina, South Bay, Grays
Corner, South Bay Village, Iron Furnace, Pilot Knob and Hogtown.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4359 7343 4357 7340 4358 7338 4359 7338
4348 7329 4341 7361 4350 7363 4352 7363
4352 7362 4357 7360 4357 7359 4358 7358
4360 7343
TIME...MOT...LOC 1945Z 341DEG 23KT 4350 7343
CSSpecial Weather Statement National Weather Service Albany NY 355 PM EDT Thu Jul 2 2020 NYZ041-083-084-022030- Southern Washington-Southeast Warren-Northern Saratoga- 355 PM EDT Thu Jul 2 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WARREN AND NORTHEASTERN SARATOGA COUNTIES... At 354 PM EDT, a strong thunderstorm was located over Glens Falls North, or near Glens Falls, moving south at 30 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Glens Falls, Hudson Falls, Fort Edward, Corinth, West Glens Falls, Glens Falls North, Wilton, Northumberland, South Glens Falls, Gurn Spring, Bacon Hill, Jewell Corner, Kings Station, Greenfield Center, Gansevoort, Hartman, Starks Knob, Clarks Mills, Randall Corner and Danielstown. This includes Interstate 87 between exits 16 and 19. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4329 7383 4335 7360 4311 7355 4310 7385 TIME...MOT...LOC 1954Z 001DEG 28KT 4333 7372 CS
Special Weather Statement
National Weather Service Albany NY
401 PM EDT Thu Jul 2 2020
NYZ083-022030-
Southeast Warren-
401 PM EDT Thu Jul 2 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WARREN COUNTY...
At 401 PM EDT, a strong thunderstorm was located over West Glens
Falls, or over Glens Falls, moving south at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Glens Falls North, Lake Luzerne Campground, Lake Luzerne-Hadley,
Queensbury, Beartown, Oneida Corners, French Mountain, Paradise
Beach, Lake Sunnyside, Lake Vanare and Fourth Lake.
This includes Interstate 87 between exits 19 and 21.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4341 7361 4334 7360 4328 7383 4339 7383
4342 7363
TIME...MOT...LOC 2001Z 359DEG 22KT 4331 7370
CSThe Albany radar (KENX), 91 km away, was scanning. The volume nearest the first event began at 20:01 UTC.
29 thunderstorm wind. Local standard time, as filed.
A tree was downed on a vehicle on Meadowbrook Road.
A tree was downed on Ridge Street near the Queensbury Hotel.
A tree was uprooted.
Trees and wires were downed at Route 4 and Fort Miller Road.
A tree was downed at Fern Drive and Hathorn Boulevard.
Trees and wires were downed.
A tree was downed.
A tree was snapped on Greene Street.
Several trees were uprooted and limbs snapped in a wooded area near Sandra Lane.
A tree was downed on I-890 eastbound near the Highbridge Road exit.
A tree was downed on Weatherwax Drive near Victorian Drive.
A large tree branch was snapped, leaning on a building on Ver Planck Street.
A tree was downed on Springer Road near Route 43.
A large tree was downed on Berne-Altamont Road.
A large tree was downed at Green Avenue and Chestnut Street.
Trees and wires were downed.
A large tree was downed.
Route 203 was closed due to a tree downed on wires.
A tree and wires were downed on Rock Road.
A tree was downed, blocking the intersection of Pleasant Valley Road and Berne-Altamont Road.
A tree was downed on Harris Road.
Trees and wires were downed at Fuller Road and Route 9W.
A tree was downed onto wires on Delaware Avenue.
A tree and wires were downed on Orchard Road.
A tree was downed onto a house on Hilltop Road.
A tree was downed on Route 82 north of Church Street.
A tree was downed on Route 199 east of the Taconic State Parkway.
A tree was downed on Route 115 at Underhill Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908810, 908811, 908812, 908813, 908814, 908815, 908816, 908817, 908822, 908824, 908829, 908834, 908833, 908835, 908841, 908842, 908845, 908837, 908843, 908847, 908861, 908848, 908852, 908850, 908853, 908854, 908857, 908858, 908860.